Nebraska, 2008

Damaging Wind in Nebraska, July 15, 2008

July 15, 2008 · NWS GLD · 1 event in 1 county or zone

Slow-moving thunderstorms moved across Dundy County producing heavy rain and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Slow-moving thunderstorms moved across Dundy County producing heavy rain and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 1:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 15, 1:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT TUE JUL 15 2008

.DISCUSSION...

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE COLORADO/KANSAS BORDER IN RESPONSE TO A
STRENGTHENING LOW PRESSURE TROUGH THAT IS OFF THE COLORADO FRONT
RANGE. MORNING SOUNDINGS OVER NORTH PLATTE AND DODGE CITY SHOWS CAPE
VALUES AROUND 2400 J/KG AND DECENT MOISTURE INDICATING THE ATM WAS
ALREADY UNSTABLE. THUNDERSTORMS ARE ALREADY DEVELOPING OFF THE FRONT
RANGE AND EXPECT THEM TO MOVE EAST THROUGH THE AFTERNOON.
THUNDERSTORMS SHOULD DISSIPATE BEFORE MIDNIGHT WITH THE MAIN THREAT
BEING SMALL HAIL AND SOME GUSTY WINDS. COULD SEE SOME BREEZY WINDS
TONIGHT AS LLJ PICKS UP OVER WESTERN KANSAS AND TRANSLATES EAST
THROUGH EARLY TUESDAY MORNING. WEDNESDAY LOOKS TO BE THE SAME WITH
HIGHS IN THE MID 90S WITH THE POSSIBILITY OF AFTERNOON/EVENING
THUNDERSTORMS.

THE MOST ACTIVE WEATHER DAY LOOKS TO BE THURSDAY AS A COLD FRONT
DROPS SOUTH INTO THE FORECAST AREA BY LATE THURSDAY AFTERNOON.  SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
ALSO...MODELS TRENDS HAVE BEEN CONSISTENT IN FORECAST FOR HEAVY
RAINFALL. FCAST SOUNDINGS BY THURSDAY NIGHT SHOW PRECIPITABLE WATER
VALUES FROM 1.5-1.75 INCHES WITH 6 HR ACCUM PRECIP OVER 2-3 INCHES.
HAVE STARTED TO UP QPF AS CONFIDENCE CONTINUES TO INCREASE. EXPECT A
FEW SHOWERS AND THUNDERSTORMS TO REMAIN ALONG AND BEHIND THE FRONT
THROUGH FRIDAY AFTERNOON AS THE FRONT SLOWS ALONG THE EASTERN
PORTION OF THE FORECAST AREA. BEHIND THE COLD FRONT...TEMPERATURES
WILL BE SOMEWHAT COOLER WITH LOWS IN THE REACHING INTO THE MID TO
UPPER 80S.

HIGH PRESSURE WILL DEVELOP AND STRENGTHEN OVER THE FOUR CORNERS
REGION THROUGH THE WEEKEND WITH DECENT MOISTURE RETURN AND WARMING
TEMPERATURES. CHANCES OF THUNDERSTORMS WILL BE INTRODUCED EARLY NEXT
WEEK AS A SERIES OF SHORTWAVE TROUGHS MOVES THROUGH THE REGION. HIGH
TEMPERATURES WILL BE GENERALLY IN THE LOW TO MID 90S WITH LOWS IN
THE UPPER 50S TO MID 60S.

BURTIS
&&

.AVIATION...

MAINLY VFR CONDITIONS THROUGH THE FORECAST PERIOD. MAY SEE
TEMPORARY MVFR CONDITIONS UNDER THUNDERSTORMS THROUGH THE
AFTERNOON/EVENING HOURS. WINDS WILL REMAIN OUT OF THE SOUTH FROM
10 TO 15 KTS WITH HIGHER GUSTS IN THE AFTERNOON HOURS WITH
THUNDERSTORMS.

BURTIS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

99/99/99
Hazardous weather outlook, Jul 15, 9:20 AM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT TUE JUL 15 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT TUE JUL 15 2008 /1120 AM CDT TUE JUL 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EAST
CENTRAL COLORADO AND EXTREME SOUTHWEST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ALONG A
TROUGH OF LOW PRESSURE NEAR THE KANSAS AND COLORADO STATE LINE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS...SMALL
HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING. ISOLATED SHOWERS AND
THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS...HOWEVER THE
ACTIVITY IS EXPECTED TO DIMINISH AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE ON
WEDNESDAY WITH INCREASING CHANCES THURSDAY AND THURSDAY NIGHT AS A
COLD FRONT MOVES OVER THE REGION. SOME OF THE STORMS MAY BECOME
SEVERE ON THURSDAY WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAIN. ISOLATED THUNDERSTORMS MAY LINGER INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 15, 1:47 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT TUE JUL 15 2008

COZ091-152145-
KIT CARSON COUNTY-
247 PM MDT TUE JUL 15 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM RAPIDLY DEVELOPING 6 MILES NORTH OF BETHUNE...OR NEAR
BETHUNE...AND MOVING NORTHEAST AT 5 MPH. WIND GUSTS OF 30 TO 40 MPH
ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 191 AND 197.

THEDE
Special weather statement, Jul 15, 3:06 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT TUE JUL 15 2008

COZ091-152230-
KIT CARSON COUNTY-
406 PM MDT TUE JUL 15 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...AND MOVING SOUTHEAST AT 7 MPH.
SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 181 AND 194.

THEDE
Special weather statement, Jul 15, 3:43 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT TUE JUL 15 2008

COZ091-152345-
KIT CARSON COUNTY-
443 PM MDT TUE JUL 15 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...AND MOVING EAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN ALSO BE
EXPECTED UNDER THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 195.

THEDE
Special weather statement, Jul 15, 4:05 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT TUE JUL 15 2008

KSZ001-152330-
CHEYENNE-
605 PM CDT TUE JUL 15 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF ST. FRANCIS...OR NEAR ST.
FRANCIS...AND MOVING EAST AT 3 MPH.

SMALL HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 4 AND 13.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 204 AND 215.

THEDE
Special weather statement, Jul 15, 4:47 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT TUE JUL 15 2008

NEZ079-160015-
DUNDY-
547 PM MDT TUE JUL 15 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PARKS...AND MOVING EAST AT 7
MPH.

PENNY SIZE HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Jul 15, 4:56 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT TUE JUL 15 2008

KSZ002-NEZ079-080-160045-
DUNDY-HITCHCOCK-RAWLINS-
656 PM CDT TUE JUL 15 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DUNDY COUNTY
IN SOUTHWEST NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MAX...AND MOVING NORTHEAST AT 8
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 40 AND 52.

THEDE

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
July 15, 5:00 PM MST
Where
Dundy County, 1 mi E of Benkelman
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
40.050, -101.511

Wind toppled a carport and blew the metal top across the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123453.